Wyoming, 2006

Heavy Snow in Wyoming, December 16 to 17, 2006

December 16 to 17, 2006 · NWS CYS · 2 events in 2 counties and zones

A winter storm produced heavy snow over the Snowy Range and nearby areas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A winter storm produced heavy snow over the Snowy Range and nearby areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 16, 10:07 AM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Dec 16, 10:07 AM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1007 AM MST SAT DEC 16 2006

.UPDATE...CLOUD SHIELD ASSOCIATED WITH THE STORM IS SLOWER THAN
EXPECTED...SO MADE MORNING SKIES PARTLY CLOUDY IN THE EAST AND
DELAYED PRECIP ONSET EAST OF LARAMIE RANGE. ELSEWHERE...SNOW IS
FALLING...ESPECIALLY KLAR WESTWARD...BUT THIS ACTIVITY WILL TAKE
A BREATHER FOR THE EARLY AFTERNOON AS MIXING DRIES THE LOWER
ATMOSPHERE AHEAD OF THE MAIN ENERGY THAT IS STILL OVER CENTRAL
UTAH...THUS SIGNIFICANTLY LOWERED POPS UNTIL 00Z THIS EVENING.
WITH THE SMOOTH BAROCLINIC LEAF HEADED TOWARDS WYOMING IT APPEARS
THE WINTER HIGHLIGHTS ARE ON TRACK.

SOWKO

&&

.PREV DISCUSSION... (ISSUED 445 AM MST SAT DEC 16 2006)

SHORT TERM...TODAY THROUGH SUNDAY. LARGE CHANGES IN WEATHER FOR
TODAY THROUGH SUNDAY. A STRONG WINTER STORM WILL AFFECT SOUTHEAST
WYOMING THROUGH THE WEEKEND. LATEST RADAR REFLECTIVITY AND
OBSERVATIONS SHOWS SNOW SHOWERS ACROSS FAR WESTERN PORTIONS OF THE
CWA IN CARBON COUNTY. THESE SHOWERS WILL BECOME WIDESPREAD AS MOVE
EASTWARD ACROSS WYOMING TODAY. PREVIOUS SHIFT UPGRADED A PORTION OF
THE WINTER STORM WATCH TO WINTER STORM WARNING ACROSS CARBON AND
CONVERSE COUNTIES...WHICH LOOKS REALLY GOOD. LATEST MODELS SHOW
STRONG DECENT FRONTOGENESIS ACROSS THIS AREA ALONG WITH GOOD UPPER
LEVEL JET DYNAMICS. STRONGEST TIME PERIOD OF FRONTOGENESIS APPEARS
TO BE OVERNIGHT TONIGHT...WITH STRONG DIVQ PARTIALLY COLOCATED.
ALTHOUGH GFS IS TYPICALLY UNDERDONE IN SNOW ACCUMULATIONS...BOTH THE
GFS AND NAM SHOW THE SIGNIFICANT SNOWFALL ACCUMULATIONS WITHIN THE
SAME REGION OF THE STRONG FRONTOGENESIS ACROSS CARBON AND CONVERSE
COUNTIES. HPC TOTAL SNOWFALL ACCUMULATIONS SHOW NEARLY 20 INCHES FOR
THE SNOWY RANGE AND NORTHERN LARAMIE MOUNTAINS...WITH AROUND 10
INCHES FOR THE SOUTHERN LARAMIE RANGE. THUS THERE WAS NO NEED TO
MAKE ANY CHANGES TO THE WINTER STORM WARNING. EXPECTING AMOUNTS OF 8
TO 13 INCHES OF SNOW IN THE LOWER ELEVATIONS WITH 13 TO 20 INCHES IN
THE MOUNTAINS MENTIONED ABOVE.  AS FOR THE REMAINING WINTER STORM
WATCH ACROSS THE AREA...HAVE DECIDED TO UPGRADE ALL OF THE AREAS
MENTIONED TO A SNOW ADVISORY WITH EXCEPTION OF WYZ69 AND 70 WHICH
INCLUDE CHEYENNE AND PINE BLUFFS.  ALTHOUGH CHEYENNE AND PINE BLUFFS
WILL GET SNOW...EXPECT SNOWFALL ACCUMULATIONS TO BE JUST BELOW
CRITERIA. EARLY IN THE PERIOD WHEN THERE IS DECENT LIFT FOR THE
DENDRITIC SNOW GROWTH AREA...THERE APPEARS TO BE A LACK OF
SUFFICIENT MOISTURE IN BOTH THE GFS AND NAM FOR THIS REGION. NOW
WYZ69 WAS A TOUGH DEBATE...WHICH INCLUDES CHEYENNE SINCE IT WILL BE
NEAR ADVISORY CRITERIA. THIS WILL NEED TO BE WATCHED CLOSELY THROUGH
THE DAY AND MAY NEED TO BE ADDED LATER. AS FOR THE NEBRASKA
PANHANDLE...SOME PORTIONS OF THE NORTHERN PANHANDLE WILL RECEIVE 3
TO 4 INCHES OF SNOW WHILE THE SOUTHERN PORTIONS OF THE PANHANDLE
WILL RECEIVE UP TO 2 INCHES. AS FOR TEMPERATURES...IT WILL START OUT
WARM ACROSS FAR SOUTHEAST WYOMING AND POTENTIALLY BE THE HIGH
TEMPERATURES FOR THE DAY. TEMPERATURES WILL FALL THROUGH THE MORNING
AS SNOW SHOWERS INCREASE ACROSS THE AREA. LOWS TONIGHT WILL BE IN
THE TEENS WITH SINGLE DIGITS IN THE MOUNTAINS. FINALLY TEMPERATURES
FOR SUNDAY WILL BE MUCH COLDER THAT PAST SEVERAL DAYS WITH HIGH
BARELY REACHING MID 20S ACROSS EASTERN PORTIONS OF THE CWA AND
WESTERN PORTIONS REMAINING IN THE TEENS.

LONG TERM...SUN NIGHT THRU FRIDAY...EFFECTS OF SYSTEM WANING SUNDAY
EVENING AS UPSLOPE AND DYNAMICS SINK SOUTH AND LOWER LEVELS DRY.
DRY AND COOL MONDAY INTO TUESDAY WITH UPPER LOW WANDERING OVER THE
FAR SW CONUS WHILE SFC HI SLOWLY SHIFTS INTO THE CENTRAL PLAINS.
LATEST MODEL RUNS IN BETTER AGREEMENT IN LIFTING SW UPPER LOW NE
ACROSS COLORADO INTO THE CENTRAL HI PLAINS TUESDAY NIGHT AND WEDS AS
OPPOSED TO EARLIER RUNS DEPICTING A MORE EASTERLY TRACK.  THUS HAVE
INTRODUCED LOW POPS FOR LATER TUESDAY NIGHT AND WEDS AND THESE WILL
PROBABLY NEED TO BE INCREASED IF FUTURE RUNS REMAIN SIMILAR.  SYSTEM
SHOULD MOVE OUT OF REGION EARLY THURSDAY LEAVING BREEZY CONDITIONS
IN ITS WAKE.  SEASONABLE CONDITIONS TO CLOSE OUT THE WEEK.

AVIATION...CIGS AND VSBYS HAVE LOWERED IN SNOW ACROSS FAR WESTERN
PORTION OF THE CWA...WHICH INCLUDES TWB RTE 292. GRADUAL DECREASE IN
CIGS AND VSBYS DUE TO SNOW SHOWERS WILL OCCUR ACROSS THE REST RTES
THROUGH THE DAY AND REMAIN THROUGH SUNDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL 5 PM SUNDAY FOR WYZ059-WYZ061-WYZ062-
     WYZ063-WYZ064.
     SNOW ADVISORY FROM 6 PM SATURDAY TO 5 PM SUNDAY FOR WYZ060-
     WYZ065-WYZ066-WYZ067-WYZ068.
NE...NONE.

&&

SHORT TERM...GOERING
LONG TERM....EMANUEL
Hazardous weather outlook, Dec 16, 4:25 AM MST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
425 AM MST SAT DEC 16 2006

WYZ059-061>064-171230-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-
425 AM MST SAT DEC 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM NOON TODAY THROUGH
TONIGHT. SNOW IS EXPECTED TO INCREASE OVER THE AREA THIS AFTERNOON
AND CONTINUE THROUGH TONIGHT WITH SIGNIFICANT ACCUMULATIONS.
VISIBILITIES WILL BE REDUCED WITH TRAVELING CONDITIONS
EXPECTED TO DETERIORATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WARNING CONTINUES UNTIL 5 PM SUNDAY WITH
SIGNIFICANT ACCUMULATIONS EXPECTED. THE SNOW WILL CONTINUE TO FALL
SUNDAY BUT SHOULD BEGIN TAPERING OFF SUNDAY AFTERNOON THEN END
SUNDAY NIGHT. DIFFICULT TRAVELING CONDITIONS ARE STILL LIKELY
THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ060-065>068-171230-
NIOBRARA-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
425 AM MST SAT DEC 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY WILL BE IN EFFECT FROM 6 PM THROUGH TONIGHT. SNOW
IS EXPECTED TO INCREASE OVER THE AREA THIS AFTERNOON AND CONTINUE
THROUGH TONIGHT. VISIBILITIES WILL BE REDUCED WITH TRAVELING
CONDITIONS DETERIORATING THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE SNOW ADVISORY CONTINUES UNTIL 5 PM SUNDAY. LIGHT SNOW WILL
CONTINUE TO FALL SUNDAY BUT SHOULD BEGIN TAPERING OFF SUNDAY
AFTERNOON THEN END SUNDAY NIGHT.  DIFFICULT TRAVELING CONDITIONS
ARE STILL LIKELY THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-WYZ069-070-171230-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CHEYENNE FOOTHILLS-PINE BLUFFS-
425 AM MST SAT DEC 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF MAINLY LIGHT SNOW ARE EXPECTED TO GRADUALLY INCREASE
ACROSS THE AREA TODAY AND CONTINUE THROUGH TONIGHT. SOME
ACCUMULATIONS ARE LIKELY OVERNIGHT WITH TRAVELING CONDITIONS
BECOMING MORE DIFFICULT...ESPECIALLY FROM THE NORTHWEST PART OF
THE PANHANDLE INTO EXTREME SOUTHEAST WYOMING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LIGHT SNOW WILL CONTINUE SUNDAY BUT IS EXPECTED TO TAPER OFF
SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Snowy Range

When
December 16, 12:00 PM MST to December 17, 6:00 PM MST
Where
Snowy Range forecast zone
Reported by
Mesonet

Heavy snow fell over the Snowy Range, with area SnoTel sites recording from 11 to 15 inches of snowfall during the period.

Heavy Snow, Southwest Carbon

When
December 16, 3:00 PM MST to December 17, 3:00 PM MST
Where
Southwest Carbon forecast zone
Reported by
Public

Reports of up to 12 inches of snow in Rawlins, WY.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6277, 6279.